Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
May 1978

Changing Perspectives on Acetaminophen

Author Affiliations

Children's Orthopedic Hospital and Medical Center 4800 Sand Point Way NE Seattle, WA 98105

Am J Dis Child. 1978;132(5):459-460. doi:10.1001/archpedi.1978.02120300019001

In this issue of the Journal (p 466), Wilson and his colleagues report a fatality as a result of acetaminophen overdose, compounded as it was by simultaneous phenobarbital ingestion and phenacetin treatment. The issues addressed highlight lessons for each of us who deal either with accidental or with purposeful poisonings. In addition to emphasizing the toxic potential of acetaminophen, the report stresses the potentiating effect of other drugs on the toxic process. At the same time, it serves to document the therapeutic implications of our understanding of the pharmacokinetics involved. Viewing the current scene against the past may serve to clarify the importance of their observations.

Paralleling the Poison Control Movement of the 50s and 60s were numerous reports documenting the severe effects of aspirin overdoses. Whether the result of an "accidental" ingestion by a toddler ("purposeful" in his or her eyes), an inadvertently prescribed, excessive dosage regimen, or a

First Page Preview View Large
First page PDF preview
First page PDF preview